Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 15, 2017Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 15, 2017, 5:48 PM MDT for Johnson County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 5:48 PM MDT (23:48 UTC)
Expired
May 15, 2017, 6:15 PM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 244 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS55 KRIW 152348
SVRRIW
WYC019-160030-
/O.NEW.KRIW.SV.W.0002.170515T2348Z-170516T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
548 PM MDT MON MAY 15 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in north central Wyoming...

* Until 630 PM MDT

* At 548 PM MDT, a severe thunderstorm was located near Powder River
  Rest Area, which is 24 miles east of Buffalo, moving north at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern Johnson County.

This includes Interstate 90 between mile markers 79 and 81, and
between mile markers 84 and 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4452 10602 4438 10602 4417 10612 4422 10636
      4456 10625 4456 10601 4452 10601
TIME...MOT...LOC 2348Z 196DEG 44KT 4427 10622 

HAIL...1.00IN
WIND...60MPH
 
$$

Braun
2 follow-up statements
289 
WWUS55 KRIW 160005
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
605 PM MDT MON MAY 15 2017

WYC019-160030-
/O.CON.KRIW.SV.W.0002.000000T0000Z-170516T0030Z/
Johnson-
605 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...

At 605 PM MDT#commaOrEllipsis()a severe thunderstorm was located 8
miles northeast of Powder River Rest Area, which is 30 miles west of
Gillette#commaOrEllipsis()moving northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Johnson County.

This includes Interstate 90 between mile markers 79 and 81, and
between mile markers 84 and 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm#commaOrEllipsis()and
may lead to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4452 10602 4438 10602 4417 10612 4422 10636
      4456 10625 4456 10601 4452 10601
TIME...MOT...LOC 0005Z 211DEG 39KT 4432 10609 

HAIL...1.00IN
WIND...<50MPH
 
$$

Braun
784 
WWUS55 KRIW 160015
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
615 PM MDT MON MAY 15 2017

WYC019-160024-
/O.CAN.KRIW.SV.W.0002.000000T0000Z-170516T0030Z/
Johnson-
615 PM MDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4452 10602 4438 10602 4417 10612 4422 10636
      4456 10625 4456 10601 4452 10601
TIME...MOT...LOC 0012Z 196DEG 44KT 4444 10604 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:50 PM MDT, 58 minutes earlier.

Area forecast discussion, May 15, 4:50 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
450 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Thursday) Issued at 354 PM
MDT Mon May 15 2017

Scattered thunderstorms have developed across the northern and
eastern areas of the CWA in response to a northeast bound vort
lobe along with the right rear quad of the jet ovhd with some of
the stronger storms expected to across Johnson County closer to
the tight cape gradient. In addition, that is where the best shear
and helicity will be for the rest of this afternoon and early
evening.

Then the long advertised well developed symmetrical low pressure
center over the Pacific Northwest will track toward Boise through
Tuesday night resulting in a west southwest flow Tuesday backing
to a more southerly increasingly difluent flow by Tuesday night.
Increasingly unstable conditions will occur out ahead of this
approaching system with yet another round of afternoon and evening
thunderstorms. A strong asct cold front will plow through the far
west Tuesday night ahead of the low which should be in the vcnty
of SLC Wednesday morning. H7 temps will drop 10c in just a few
hours with the fropa in the west, especially across the southwest
where the front will likely have the best catafront characteristics.
A quick shot of snow should occur at all elevations in the far
southwest, and eventually all of western Wyoming for that matter,
with good isentropic lift over the NW. Then on Wednesday the
snowfall will spread to the Northern Mountains east of the divide.
Like so many other potent weather systems this winter/spring
system, a weak mid level low will wobble around the Owl Creek
Mountains which means atleast some areas north of and in the vcnty
of the circulation will see alot of precip. Significant QG
forcing be found across the northern third of Wyoming Wednesday.
The left front quad of the jet will be ovhd Wednesday. In the
meantime, a dry slot is being advertised by the GFS/Canadian
models for Wednesday and Wednesday night over the central and
south CWA with lighter precip there. Then by Thursday, enough
cold air will filter down close to the basin floors east of the
divide along with deepening upslope around the backside of the
main low which should be over Vernal Utah by then. Then isentropic
lift will add to the deepening upslope Thursday. Models suggest a
broad area of one half to 1.5 inches of precip over many areas
with 1 to 2 inches over the Big Horn Mountains where there will be
a longer residence time with the precip. Have indicated up to 18
inches of snow in the grids over some of the northern mtns. Issued
an SPS addressing this precip event.

.LONG TERM...(Thursday night through Monday) Issued at 354 PM MDT
Mon May 15 2017

Large upper low is expected to be over northern CO to start this
period before beginning to spin down and lift/shear off to the ne
on Friday. Potential for significant pcpn will continue Thursday
night in much of the central zones before winding down by Friday
morning. GFS has trended towards the Euro idea from yesterday with
a slower evolution for Fremont and Natrona Counties and that is
what we leaned towards yesterday. Bigger question will be how
significant the band of cold rain and foothill/mountain snow will
be. Still looks like one good shot of heavier pcpn Thursday
afternoon and Thursday night where at least one half to one inch
could accumulate across the lower elevations with 1 to 1.5 in the
mountains with locally higher amounts. Euro may be too slow in
lifting this system out Friday night so leaning towards a GFS/GEM
type solution with improving conds by Friday morning. Still
unsettled but a less chance of significant pcpn continuing. Not
much break as several shortwaves start dropping down in the cool
nw flow Saturday night/Sunday and another one on Monday to produce
another good chance of showers across the lower elevations with
higher elevation snow. Much warmer than the upcoming system but
still cool enough for higher elevations snow for the nrn mtns
especially. Some significant foothill rain and higher mountain
snow will likely fall in the nrn mtns at times later Saturday
afternoon through at least Monday and probably longer in this very
unsettled nw flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 354 PM MDT Mon May 15 2017

VFR conditions will prevail for most areas through Tuesday. Areas
of low clouds with MVFR to LCL IFR ceilings may occur in Johnson
and Natrona counties again later tonight through 16z Tuesday,
possibly impacting KBYG and KCPR. Scattered showers and isolated
thunderstorms will move across the area at times through Tuesday.
Local MVFR conditions can be expected in the vicinity of the
storms. Outflow wind gusts to 35 knots and small hail will be
possible near storms. Please see terminal forecasts for more
details.|

&&

.FIRE WEATHER...
Issued AT 354 PM MDT Mon May 15 2017

Much of the week will be rather wet with chances for
precipitation through much of the week. Isolated to scattered
afternoon thunderstorms will continue across northern and eastern
portions of the area. Temperatures will be near to slightly above
normal. A gusty southwesterly breeze will develop at times,
especially from Rock Springs through Casper. Mixing and smoke
dispersal will range from fair in the far north to excellent in
the south. Temperatures will turn cooler through the week with a
good chance for a wetting rain Wednesday into Thursday with snow
possible in the mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, May 15, 3:06 AM MDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
306 AM MDT Mon May 15 2017

WYZ001>020-022>030-161215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MDT Mon May 15 2017

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms mainly
across the west and north. An isolated strong to severe
thunderstorm is possible in Johnson County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Isolated to Scattered afternoon and evening
thunderstorms. Snow possible in the western mountains Tuesday
night.

Wednesday through Thursday night...Widespread moderate to locally
heavy rain and mountain snow possible across portions of central
Wyoming. Significant rainfall amounts could elevate flooding
concerns where many streams and some main stem rivers will already
be at bankfull levels.

.SPOTTER INFORMATION STATEMENT...

Spotter are urged to report wind gusts past 45 mph, hail and any
flooding. Thank you.

In the hours before

Special weather statement, May 15, 4:07 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
407 PM MDT Mon May 15 2017

...Another strong spring storm is expected to hit much of Western
and Central Wyoming during the latter half of this week with
significant precipitation and mountain snow...

WYZ001-012-013-161000-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-
Including the cities of Lake, Mammoth, Old Faithful, and Jackson
407 PM MDT Mon May 15 2017

Another potent spring storm will likely hit much of Northwest
Wyoming Tuesday night and Wednesday. A strong cold front will push
through the area Tuesday night with the Tetons initially
experiencing the colder weather and increasing snowfall, then
quickly spreading northeast to the Jackson Valley, Gros Ventre
Range, and then finally to Yellowstone Park.

The significant snowfall should persist into Wednesday. Snowfall
during this time frame could potentially add up to a few inches in
the Jackson Valley and lower elevations of Yellowstone Park along
with much more significant snowfall above 7500 feet across the
mountains. Another couple of inches of snowfall could occur
Wednesday night.

As much as one half to one and a half inches of precipitation
could fall over some of these areas during this weather event.

Stay tuned for additional statements concerning this weather event.

WYZ014-023>025-027-161000-
Wind River Mountains West-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Pinedale, Kemmerer, and Cokeville
407 PM MDT Mon May 15 2017

Another potent spring storm will likely hit much of far Southwest
Wyoming Tuesday night and Wednesday. Rapidly falling temperatures
Tuesday night in response to a sharp cold frontal passage could
deliver several inches of snowfall to the Salt River Range,
Wyoming Range, and the West Slope of the Wind River Mountains.

A quick couple of inches of snowfall should occur in the Star
Valley and portions of Southern Lincoln County in just a few hours
Tuesday night. Road conditions could potentially deteriorate
quickly, becoming slick and snow covered in a short period of time
Tuesday night. Another couple of inches of snow could fall on
Wednesday.

As much as one half to one and a half inches of precipitation
could fall over some of these areas during this weather event.

Stay tuned for additional statements concerning this weather event.

WYZ002-003-161000-
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
407 PM MDT Mon May 15 2017

Another strong spring weather system has the potential to deliver
a heavy dose of snowfall to the Absaroka Mountains along with
some accumulating snowfall across the adjacent Cody Foothills.
Very significant snow totals could occur Wednesday and Wednesday
night with the heaviest snow occurring along Beartooth Pass.

Some snowfall could persist through Thursday. The temperature may
be cold enough for the rain to turn to snowfall Wednesday night in
the Cody Foothills including Cody, Meeteetse, and Clark where a
couple of inches of snowfall could occur.

As much as one half to one and a half inches of precipitation
could fall over some of these during this weather event.

Stay tuned for additional statements concerning this weather event.

WYZ008-009-161000-
Bighorn Mountains West-Bighorn Mountains Southeast-
407 PM MDT Mon May 15 2017

Another potent spring storm will have the potential to deliver very
significant snowfall to the Big Horn Mountains Wednesday and Thursday.
The significant snowfall should begin around 9500 feet Wednesday
and then lower to 7500 feet Wednesday night as colder air filters
into the region. Travel across Powder River and Granite Pass will
have the potential to become hazardous with roads becoming slick
and snow covered during this weather event.

As much as one to two inches of precipitation could fall over
some of these during this weather event.

Stay tuned for additional statements concerning this weather event.

WYZ007-010-011-015>020-022-161000-
Owl Creek and Bridger Mountains-Northeast Johnson County-
Southeast Johnson County-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Buffalo, Kaycee, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, and Casper
407 PM MDT Mon May 15 2017

Another spring storm has the potential to deliver significant
precipitation this week along with accumulating mountain snow.
Initially, the cold front could deliver some accumulating snow
to the East Slope of the Wind River Mountains Tuesday night. This
will likely be followed by a respite in the precipitation
Wednesday and Wednesday night as drier air moves in from the
south. Then additional moisture will wrap around the back side of
the low pressure system for more precipitation on Thursday.
More significant snowfall could occur on Thursday and Thursday
night across the East Slope of the Wind River Mountains.

On Thursday and Thursday night, significant accumulating snow
will also fall over Casper Mountain and the Owl Creek Mountains as
well. In addition, by Thursday, the temperature could actually
become cold enough for the rain to turn to snowfall across the
lower elevations of Johnson, Natrona, and Fremont Counties on
Thursday and Thursday night including the cities of Buffalo,
Casper, Riverton, and Lander. High elevation highways such as
Highway 28 over South Pass and Casper Mountain Road could become
slick and snow covered.

As much as one half to one and a half inches of precipitation
could fall over some of these during this weather event.

Stay tuned for additional statements concerning this weather event.

TEAM RIVERTON
Special weather statement, May 15, 5:43 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
543 PM MDT MON MAY 15 2017

WYZ010-011-160015-
Southeast Johnson County-Northeast Johnson County-
543 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Powder River Rest Area, which is 26 miles
southeast of Buffalo, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powder River Rest Area around 550 PM MDT.

This includes Interstate 90 between mile markers 77 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4403 10617 4408 10641 4456 10628 4456 10601
      4432 10602
TIME...MOT...LOC 2342Z 196DEG 44KT 4414 10626

Braun

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:43 PM MDTSpecial Weather StatementRIWJohnson32 min
May 15, 5:53 PM MDTSpecial Weather StatementRIWJohnson52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.